As you may have recently seen in the news, the FDA is reporting that people with a recent history of dermal fillers could experience localized facial swelling and inflammation after receiving the Moderna vaccine for COVID-19. This side effect has not been observed with the Pfizer Covid 19 vaccine to date.
Out of the 74,000 people who received vaccines in the Pfizer and Moderna clinical trials, there were 3 trial participants with fillers – two who had cheek fillers 6 months prior to being vaccinated and one who had a lip filler two days after receiving the vaccine – who experienced swelling and inflammation of the areas where they had been treated with filler. The episodes were mild and resolved within days with use of oral steroids and/or oral antihistamines. None of those events were life threatening or had long-term consequences.
It is not uncommon to experience face and lip swelling with vaccines, and with dermal fillers. Patients with a history of these complications should have an EpiPen readily available. It is important to note that having dermal fillers should not prevent someone from being vaccinated. The risks from acquiring and transmitting COVID-19 are far worse than a possible reaction to the vaccine for an individual with dermal filler.
Our recommendation is to wait until any side effects from your second dose of the vaccine have resolved before receiving additional treatment with a dermal filler. If you have a dermal filler treatment and experience any of these symptoms, please promptly notify your treating provider to be evaluated.
Along with other organizations, we will continue to monitor any further reported incidents of reactions in people with dermal fillers who received the COVID-19 vaccine and will update these recommendations as needed. As always, we will review all of these details specific to your treatment during our consultation and will gladly address any other questions that we can help answer.
Written by Benjamin C. Wood, MD and Amanda Olsen, PA-C